Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 28, 2009, 11:56 PM EST for Aiken County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2009, 11:56 PM EST (04:56 UTC)
- Expired
- Mar 1, 2009, 12:45 AM EST
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 12:15 AM EST | HAIL 0.75 | Aiken, SC | HAIL REPORTED BY PUBLIC ON WHISKEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 010456
SVRCAE
SCC003-010545-
/O.NEW.KCAE.SV.W.0006.090301T0456Z-090301T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 PM EST SAT FEB 28 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1245 AM EST
* AT 1151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF JACKSON...OR ABOUT 9 MILES SOUTHEAST OF AUGUSTA...AND
MOVING NORTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GLOVERVILLE...NEW
ELLENTON AND AIKEN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3322 8177 3321 8181 3327 8184 3327 8183
3330 8186 3331 8184 3332 8187 3343 8193
3345 8191 3346 8192 3382 8164 3362 8122
3334 8155 3320 8176
TIME...MOT...LOC 0456Z 228DEG 33KT 3339 8184
$$1 follow-up statement
000
WWUS52 KCAE 010533
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1233 AM EST SUN MAR 1 2009
SCC003-010545-
/O.CON.KCAE.SV.W.0006.000000T0000Z-090301T0545Z/
AIKEN SC-
1233 AM EST SUN MAR 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EST
FOR AIKEN COUNTY...
AT 1233 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF WINDSOR...OR ABOUT 8 MILES EAST OF
AIKEN...MOVING NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAGENER...SALLEY AND PERRY
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3322 8177 3321 8181 3327 8184 3327 8183
3330 8186 3331 8184 3332 8187 3343 8193
3345 8191 3346 8192 3382 8164 3362 8122
3334 8155 3320 8176
TIME...MOT...LOC 0530Z 226DEG 32KT 3360 8156
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:55 PM EST, 5 hours 1 minute earlier.
Area forecast discussion, Feb 28, 6:55 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EST SAT FEB 28 2009
.SYNOPSIS...
LOW PRESSURE ALONG WITH A COLD FRONT ACROSS THE REGION WILL
CONTINUE TO SPREAD RAIN SHOWERS ACROSS THE AREA TONIGHT. SUNDAY
AND SUNDAY NIGHT COLD AIR WILL MOVE IN FROM THE NORTH RESULTING IN
RAIN MIXING WITH AND CHANGING OVER TO SNOW. HIGH PRESSURE WILL
BEGIN RETURNING MONDAY AFTERNOON.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LOW PRESSURE WILL SLIDE TO THE COAST AND PUSH THE FRONTAL BOUNDARY
JUST OFFSHORE. COMPLEXITY OF THE SITUATION WILL INCREASE OVERNIGHT
AS THE LOW BEGINS TO DEEPEN ALONG THE SC COAST. AS THE LOW DEEPENS
COLD AIR ADVECTION WILL BEGIN TO OVERSPREAD THE REGION...ESPECIALLY
NEAR DAYBREAK AND INTO SUNDAY. MAIN CONCERNS FOR TONIGHT WILL BE ANY
REMAINING POTENTIAL FOR HEAVY RAIN AND
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
SUNDAY...SITUATION BEGINS TO RAPIDLY CHANGE AS THE LOW MOVES UP THE
COAST AND THE COLD AIR BEGINS TO ENVELOP THE REGION. SUBTLE MODEL
CHANGES DURING THE SUNDAY PERIOD HAVE RESULTED IN SHIFTING
THOUGHTS CONCERNING THE TIMING AND POTENTIAL FOR SNOW. MODELS HAVE
CURRENTLY WARMED SLIGHTLY WHICH WILL PUSH THE ONSET OF SNOW INTO
THE LATE AFTERNOON AND EVENING HOURS. CONCERN HERE IS MODELS MAY
BE TOO WARM AT SURFACE AND WITH UPPER LEVEL LOW...SO HAVE
REMAINED A TOUCH COLDER THAN MODELS BUT HAVE WARMED A DEGREE OR
TWO. WITH RESPECT TO TEMPERATURES...WITH COLD AIR MOVING IN EXPECT
TO SEE HIGH TEMPERATURES EARLY IN THE DAY AND SLOWLY FALLING
THROUGH THE AFTERNOON.
SUNDAY NIGHT...MAIN FOCUS FOR SUNDAY NIGHT REMAINS SNOW AND SNOW
AMOUNT. MODELS CONTINUE TO HAVE DIFFERENCES ON TEMPERATURES AND
FREEZING HEIGHTS...HOWEVER THERE ARE SOME SIGNIFICANT SIMILARITIES.
UPPER LEVEL LOW SWINGS THROUGH THE AREA WITH MOISTURE BEGINNING TO
DIMINISH BY DAYBREAK. EXPECT SNOW TO CONTINUE ACROSS THE FORECAST
AREA WITH THE WATCH AREA RECEIVING AROUND 2 INCHES...AN INCH OR
LESS FOR THE ADVISORY AND A DUSTING ELSEWHERE. ANOTHER CONCERN
HERE WILL BE ROADWAYS AS TEMPERATURES BELOW FREEZING WILL MAKE WET
ROADS SUSCEPTIBLE TO FREEZING...ESPECIALLY BRIDGES AND OVERPASSES.
MONDAY AND MONDAY NIGHT...SURFACE AND UPPER LEVEL LOW MOVE UP THE
COAST WITH SNOW SHOWERS COMING TO AN END BY MIDDAY MONDAY. WITH
DRIER AIR EXPECTED BEHIND THE LOW PARTLY SUNNY SKIES WILL HELP THE
ROADS CLEAR OFF. TEMPERATURES WILL ALSO STRUGGLE TO REACH THE 40
DEGREE MARK WITH LOWER AND MIDDLE 20S EXPECTED MONDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THURSDAY NIGHT WITH SIGNIFICANT
DIFFERENCES FOR FRIDAY AND SATURDAY. QUIET PERIOD SETTLES OVER THE
REGION THROUGH THE WEEK AS HIGH PRESSURE KEEPS THE STORM TRACK
NORTH OF THE REGION. HAVE TRENDED TOWARD THE ECMWF FOR THE LONG
TERM AS RUN TO RUN CONSISTENCY OF THE GFS HAS CONFIDENCE LOW. FEW
CHANGES HAVE BEEN MADE TO THE GOING FORECAST DUE TO IMPENDING
SHORT TERM CONCERNS.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
FRONTAL BOUNDARY CURRENTLY JUST TO THE WEST OF TAF SITES AT ISSUANCE
TIME WILL MOVE THROUGH THE AREA BY 04Z. A LINE OF
SHOWERS/THUNDERSTORMS WILL MOVE THROUGH ALONG THE LEADING EDGE OF
THE FRONT...AND HAVE INCLUDED TEMPO GROUP TO ACCOUNT FOR THIS
PASSAGE. WINSD AHEAD OF THE FRONT OUT OF THE SOUTH...THEN TURNING
NORTH TO NORTHEASTERLY AFTER THE PASSAGE. MODELS CONTINUE TO SHOW
SHOWER DEVELOPMENT DURING THE OVERNIGHT HOURS AGAIN. COULD SEE A
CHANGE OVER TO A RAIN/SNOW MIX LATE IN THE PERIOD...BUT DUE TO THIS
BEING AT THE VERY END OF THE TAF PERIOD...HAVE CONTINUED WITH -RA
ALL SITES FOR NOW. LATER TAF ISSUANCES WILL PROBABLY INCLUDED A
MIXTURE. AS FOR CONDITIONS...MOST SITES MVFR RIGHT NOW...BUT EXPECT
IFR CEILINGS TO DEVELOP LATE TONIGHT...LASTING THROUGH SUNDAY.
EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS
EXPECTED TO SUNDAY EVENING INTO MONDAY ASSOCIATED WITH SLOW MOVING
LOW PRESSURE MOVING ACROSS THE REGION. POTENTIAL EXISTS FOR MIX OF
RAIN/SNOW LATE SUNDAY INTO MONDAY MORNING. VFR CONDITIONS TUESDAY
THROUGH THURSDAY BEHIND THE FRONT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WINTER WEATHER ADVISORY FROM 12 PM SUNDAY TO 7 AM EST MONDAY
FOR SCZ018-020-022-025>029-031.
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING FOR SCZ015-016-021.
GA...WINTER WEATHER ADVISORY FROM 12 PM SUNDAY TO 7 AM EST MONDAY
FOR GAZ040-063-064.
&&Hazardous weather outlook, Feb 28, 5:38 PM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 538 PM EST SAT FEB 28 2009 SCZ015-016-021-011715- LANCASTER-CHESTERFIELD-FAIRFIELD- 538 PM EST SAT FEB 28 2009 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. A LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE SOUTH CAROLINA COAST SUNDAY. THERE IS POTENTIAL FOR SNOW SUNDAY NIGHT INTO EARLY MONDAY AS COLDER AIR FILTERS INTO THE REGION. ALTHOUGH ACCUMULATIONS OF BETWEEN 1 AND 3 INCHES OF SNOW ARE FORECAST...THERE CONTINUES TO BE SOME UNCERTAINTY WITH THE FINAL TRACK OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063-064-SCZ018-020-022-025>029-031-011715- LINCOLN-MCDUFFIE-COLUMBIA-MCCORMICK-NEWBERRY-KERSHAW-EDGEFIELD- SALUDA-LEXINGTON-RICHLAND-LEE-SUMTER- 538 PM EST SAT FEB 28 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 12 PM SUNDAY TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE SOUTH CAROLINA COAST SUNDAY. THERE IS POTENTIAL FOR SNOW SUNDAY AFTERNOON INTO EARLY MONDAY AS COLDER AIR FILTERS INTO THE REGION. ALTHOUGH ACCUMULATIONS OF AROUND ONE INCH OF SNOW ARE FORECAST...THERE CONTINUES TO BE SOME UNCERTAINTY WITH THE FINAL TRACK OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ065-077-SCZ030-035>038-041-011715- RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 538 PM EST SAT FEB 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE SOUTH CAROLINA COAST SUNDAY. THERE IS POTENTIAL FOR SNOW SUNDAY NIGHT INTO EARLY MONDAY AS COLDER AIR FILTERS INTO THE REGION. ONLY LIGHT ACCUMULATIONS OF SNOW ARE FORECAST...BUT UNCERTAINTY IN THE AMOUNTS STILL EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:57 AM EST | Winter Storm Warning | CAE | Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lee and 6 more | 22 hr |
| Mar 1, 3:57 AM EST | Winter Weather Advisory | CAE | Bamberg, Barnwell, Calhoun, Clarendon | 18 hr |
| Mar 1, 2:33 PM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 114 min |
| Mar 1, 3:31 PM EST | River Flood Watch | CAE | Calhoun, Lexington, Richland | 20 hr |
| Mar 1, 4:27 PM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.